Alert archive / South Carolina / Tornado Warnings in 2022
Tornado Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at May 6, 2022, 7:21 PM EDT for Dillon County, South Carolina; Robeson County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2022, 7:21 PM EDT (23:21 UTC)
- Expired
- May 6, 2022, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Robeson County, NC, Dillon County, SC
The radar
The Wilmington radar (KLTX), 101 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:36 PM EDT | FUNNEL CLOUD | 6 Sse Maxton, NC | FUNNEL CLOUD WAS NEAR GADDY'S MILL RD NEAR US HWY 501. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 6:41 PM EDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323
WFUS52 KILM 062321
TORILM
NCC155-SCC033-062345-
/O.NEW.KILM.TO.W.0004.220506T2321Z-220506T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
721 PM EDT Fri May 6 2022
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Central Robeson County in southeastern North Carolina...
North central Dillon County in northeastern South Carolina...
* Until 745 PM EDT.
* At 721 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Minturn, or 10 miles north of Dillon, moving
northeast at 55 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Purvis and Raemon around 730 PM EDT.
Pembroke and Elrod around 735 PM EDT.
Buie and Prospect around 740 PM EDT.
Lumberton, Robeson Community College and Barker Ten Mile around
745 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Southeastern Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3464 7889 3453 7945 3456 7949 3456 7948
3483 7912
TIME...MOT...LOC 2321Z 240DEG 49KT 3456 7943
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
IGB1 follow-up statement
759
WWUS52 KILM 062339
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
739 PM EDT Fri May 6 2022
NCC155-SCC033-062348-
/O.EXP.KILM.TO.W.0004.000000T0000Z-220506T2345Z/
Robeson NC-Dillon SC-
739 PM EDT Fri May 6 2022
...THE TORNADO WARNING FOR CENTRAL ROBESON AND NORTH CENTRAL DILLON
COUNTIES WILL EXPIRE AT 745 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina. A Severe Thunderstorm Watch also remains
in effect until 1000 PM EDT for southeastern North Carolina...and
northeastern South Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wilmington.
LAT...LON 3464 7889 3453 7945 3456 7949 3456 7948
3483 7912
TIME...MOT...LOC 2338Z 240DEG 49KT 3467 7919
$$
BoatmanWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 6, 7:15 PM EDT, 6 minutes earlier.
Area forecast discussion, May 6, 7:15 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
715 PM EDT Fri May 6 2022
.SYNOPSIS...
Strong to severe thunderstorms this evening will move off to the
NE thru E, and away from the area by or after midnight tonight.
Some of the thunderstorms, especially well inland, could
produce damaging wind gusts and large hail. Much cooler weather
will arrive behind the cold frontal passage late Sat, with dry
weather and breezy conditions at times expected into next week.
&&
.UPDATE...
Currently 2 SVR Thunderstorm Watches across the FA, both expire
at 10pm. Damaging winds and large hail remain the primary
severe potential. East of the sea breeze that runs from Garland
to Tabor City to Aynor will generally tend to see effects
preventing new convection from reaching severe or an overall
tend to weaken convection once it crosses the sea breeze into a
more subdued or somewhat "stable" convective environment.
&&
.NEAR TERM /THROUGH SATURDAY/...
A challenging severe weather potential forecast this evening. SBCAPE
has grown moderate to strong across the area, but this stronger
instability is progged to lift off to our north while less unstable
air advects in from the west in the very near term. A secondary but
lesser surge of instability is progged to enter western zones by 21Z
with the first few storms soon thereafter. This may represent the
best chance for severe weather. As the storms translate north and
east their fate is a bit more uncertain since they will be moving
into higher dewpoints but the overall diurnal cooling will be
underway. Storms to affect the Cape Fear region last, their severe
threat diminished but non-zero. Damaging wind and hail will be the
main threats, but far western zones will also have a small tornado
threat as 150 m^2/s^2 of low level SRH develops.
&&
.SHORT TERM /SATURDAY NIGHT/...
One last chance for rain Saturday night as there's still a bit
of moisture in place just behind the sfc low moving offshore,
and mid-level energy associated with the cyclonic flow aloft.
Any rain amounts will be light, mainly over NE areas, and during
the evening hours. A dry overnight then as the low pushes
farther offshore and temps bottom out in the low/mid 50s...the
coolest temps in several days.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Cooler weather returns next week as low pressure spins offshore
for several days and high pressure ridges in from the north.
Expect dry wx from early to mid week, before the low starts to
nudge westward towards the coast late in the week. There
continues to be a fair bit of uncertainty over the strength of
the low and where it moves onshore, but in general PoPs will
continue to be in the chance range for Thursday and Friday, with
the best chance right along the coast. Winds persistently out
of the N/NE, with below normal temps of highs only in the 70s
for most of the week.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Gusty SW winds to continue through the period as the area remains in
the warm sector ahead of a storm system developing OH Valley region.
A line of thunderstorms will begin to threaten inland terminal by
about 21Z and coastal terms soon thereafter. Storms may weaken as
they translate east towards ILM. Little to no rain expected
following squall line, which could bring strong and variable wind
gusts as well as lowered CIG and VSBY, though any IFR should be very
brief.
Extended Outlook...Cold front expected to push through from the
north Saturday afternoon/eve with MVFR conditions possible from
clouds and pcpn. Strong low pressure will linger off the NC
coast early to midweek next week resulting in active northerly
flow across the terminals with mainly VFR conditions.
&&
.MARINE...
Through Saturday: Prefrontal flow regime to stay in place
through the period and although somewhat marginal a fairly long
fused SCA will be in place mainly for wind gusts. Southwesterly
wind waves to be dominant but a 7 sec SE swell will be on the
rise.
Saturday Night Through Wednesday: A prolonged period of SCA
conditions from this weekend through mid next week in
association with moderate N/NE flow as low pressure spins
offshore. Seas will build as NE 12 second swell increases...up
to 8-9 ft out 20nm by Tuesday and Wednesday. Meanwhile...winds
gusting up to 25-30 kt for much of this period, esp. over NC
coastal waters.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for AMZ250-252-
254-256.
&&
SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...MBB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...MBB
MARINE...MAS/MBBHazardous weather outlook, May 6, 6:46 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 646 PM EDT Fri May 6 2022 NCZ105-107-109-072300- Inland Pender-Inland New Hanover-Inland Brunswick- 646 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Strong to isolated severe thunderstorms this evening. Strong to damaging straight-line wind gusts is the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-072300- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 646 PM EDT Fri May 6 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory. Isolated strong TSTMs possible tonight, with gusts in excess of 30 kt. Dangerous cloud to sea lightning strikes are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-072300- Coastal Brunswick- 646 PM EDT Fri May 6 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-072300- Coastal Pender-Coastal New Hanover- 646 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Isolated strong TSTMs are possible this evening, with strong gusty winds the main threat, and dangerous lightning strikes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-072300- Coastal Horry- 646 PM EDT Fri May 6 2022 ...SEVERE THUNDERSTORM WATCH 189 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ017-023-032-039-055-056-072300- Marlboro-Darlington-Florence-Williamsburg-Inland Georgetown- Coastal Georgetown- 646 PM EDT Fri May 6 2022 ...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-SCZ024-033-058-059-072300- Robeson-Bladen-Columbus-Dillon-Marion-Central Horry-Northern Horry- 646 PM EDT Fri May 6 2022 ...SEVERE THUNDERSTORM WATCH 189 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
In the hours before
Special weather statement, May 6, 6:44 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
644 PM EDT Fri May 6 2022
SCZ017-023-024-032-033-062315-
Marion SC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
644 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern
Florence, southwestern Dillon, southeastern Darlington, northwestern
Marion and south central Marlboro Counties through 715 PM EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm near
Timmonsville, or near Florence, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Dillon, Latta, Quinby, Sellers, Blue Brick, Mars Bluff,
Effingham, Brownsville, Oak Grove, Florence Darlington Technical
College Main Campus, Francis Marion University, Bingham, Floydale,
Claussen, Carolinas Hospital System, Mcleod Regional Medical Center,
Mcleod Medical Center, Carolinas Hospital System - Cedar Tower and
Health South Rehabilitation Hospital.
This includes the following highways...
Interstate 20 between mile markers 134 and 141.
Interstate 95 in South Carolina between mile markers 155 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina. A Severe Thunderstorm Watch also remains
in effect until 1000 PM EDT for northeastern South Carolina.
&&
LAT...LON 3403 7978 3421 7999 3449 7944 3435 7923
TIME...MOT...LOC 2244Z 231DEG 52KT 3419 7988
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BoatmanLocal storm report, May 6, 6:53 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 WSW WALLACE 34.72N 79.84W
05/06/2022 E1.00 INCH MARLBORO SC LAW ENFORCEMENT
ON HIGHWAY 9 IN WALLACE
&&
EVENT NUMBER ILM2200162
TRALocal storm report, May 6, 7:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
704 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 5 ENE NORTH HARTSVILLE 34.41N 79.99W
05/06/2022 DARLINGTON SC EMERGENCY MNGR
TREE BLOWN DOWN ACROSS ROAD AT NORTH 5TH STREET AND
NORTH CENTER RD.
&&
EVENT NUMBER ILM2200163
TRALocal storm report, May 6, 7:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
707 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 1 SSE NORTH HARTSVILLE 34.39N 80.07W
05/06/2022 DARLINGTON SC EMERGENCY MNGR
POWER LINES BLOWN DOWN ALONG F STREET
&&
EVENT NUMBER ILM2200164
TRALocal storm report, May 6, 7:10 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
710 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 7 NE NORTH HARTSVILLE 34.48N 80.00W
05/06/2022 DARLINGTON SC MEDIA
SMALL TREE BLOWN DOWN
&&
EVENT NUMBER ILM2200165
TRALocal storm report, May 6, 7:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
715 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 SW CLYDE 34.33N 80.23W
05/06/2022 DARLINGTON SC EMERGENCY MNGR
TREE BLOWN ACROSS THE ROAD NEAR THE INTERSECTION OF
RAINBOW VIEW RD. AND KELLYBRIDGE RD.
&&
EVENT NUMBER ILM2200166
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:44 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| May 6, 5:45 PM EDT | Special Weather Statement | ILM | Dillon | 45 min |
| May 6, 6:00 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 45 min |
| May 6, 6:25 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Marion, Williamsburg | 35 min |
| May 6, 6:35 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marlboro | 40 min |
| May 6, 6:37 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 23 min |
| May 6, 6:44 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| May 6, 6:53 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 39 min |
| May 6, 6:59 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 16 min |
| May 6, 7:12 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 48 min |
| May 6, 3:41 AM EDT | Small Craft Advisory | ILM | 38 hr | |
| May 6, 7:28 PM EDT | Special Weather Statement | ILM | Bladen | 47 min |
| May 6, 7:50 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 25 min |
Nearby
Tornado Warnings in South Carolina, 2022Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.